Jump to content

KCL and Mg sulfate

Nurses   (186 Views | 5 Replies)
by poseina poseina (New) New

293 Profile Views; 11 Posts

There is an order to give KCL 20meq in 100ml of NS IVPB over 2hours and Mg sulfate 4g/100ml IVPB over 4hours. All IVPB were diluted per order made by the Pharm. Patient only has one IV access and very difficult to stick. NO nurses in my floor could start another IV line for her. So, I am only using this one IV line. Since these two drugs are compatible, Can I Y- tube these two IVPBs to infuse both drugs at the same time (like as two primary lines)? Pt has 20G IV on her LAC. 

Share this post


Link to post
Share on other sites

100 Posts; 1,298 Profile Views

Call your pharmacist.  That would be the safest person to ask.

Share this post


Link to post
Share on other sites

AnLe has 2 years experience as a ASN, RN.

35 Posts; 646 Profile Views

I wouldn't. Potassium is very irritating to the veins alone. Running them concurrently would definitely make them go bad. Is oral replacement not an option? There is liquid forms for potassium if the tablets are a problem.

Share this post


Link to post
Share on other sites

LibraNurse27 has 5 years experience.

169 Posts; 3,020 Profile Views

I have Y sited mag and K before because I called pharmacy and they are compatible. I usually run the K at a slower rate though if it is not urgent to give it quick. The mag dilutes the K so it is not so uncomfortable but I can usually dilute with saline as well if needed and no fluid restrictions. Sometimes it is a life saver if patient also has tons of other IV meds and doesn’t want more IVs.

I do notice that IVs go bad more quickly whenever I give potassium so I love to ask for PO if at all possible. But I have found no difference in the IVs going bad with only K vs K and mag together. Not evidence based practice though, just my opinion! Does anyone know if running multiple infusions together increases risk of infiltration? For example running K at 25ml/hr, mag at 100ml/hr through the same IV is still only 125ml/hr, much slower than a bolus, although of course we would never bonus vesicant meds. I’m curious!

Share this post


Link to post
Share on other sites

11 Posts; 293 Profile Views

Thank you all! Yes that was my concern. K is irritating drug itself. However, I checked with the pharm, and she says that the rate is slow enough and they are already diluted in the solution. So Luckily I tried Y tubing them and they went well! Again it was a 20G at LAC. So, I think it worked! Oh, PO was not a good option in this case...since pt was on Ativan protocol for alcohol withdrawal..very lethargic...I think it is ok to Y-tubing them since they were diluted enough by the pharm and also the rates are not that fast...

Share this post


Link to post
Share on other sites

LibraNurse27 has 5 years experience.

169 Posts; 3,020 Profile Views

Oh man I have alcohol withdrawal patients all the time! They are almost always too lethargic and confused to take PO and need K, mag, phosphorus, banana bag, thiamine... I’m so glad most of them are compatible! But once they order K phos IV it’s not compatible with anything and then we’re holding them down to start another IV... not my favorite!

Share this post


Link to post
Share on other sites
×

This site uses cookies. By using this site, you consent to the placement of these cookies. Read our Privacy, Cookies, and Terms of Service Policies to learn more.